Texas, 2016

Flash Flooding and Damaging Winds in Texas, March 8 to 10, 2016

March 8 to 10, 2016 · NWS SHV · 43 events in 10 counties and zones

A strong upper level low pressure system settled over northern Mexico on March 8th, and became stationary through March 12th as it was cut off from the upper level jet stream, with a blocking upper ridge having developed over Florida and the western Atlantic. Meanwhile, a weak frontal boundary entered the region from the west on the 8th, and became stationary over Deep East Texas, Northwest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level low pressure system settled over northern Mexico on March 8th, and became stationary through March 12th as it was cut off from the upper level jet stream, with a blocking upper ridge having developed over Florida and the western Atlantic. Meanwhile, a weak frontal boundary entered the region from the west on the 8th, and became stationary over Deep East Texas, Northwest Louisiana, and Southwest Arkansas. Upper level disturbances ejected northeast ahead of the Northern Mexico low pressure system, resulting in periods of showers and thunderstorms containing heavy rainfall to move repeatedly over these areas. The air mass was most unstable on the 8th, where several severe thunderstorms developed and produced wind damage across portions of Northwest and Northcentral Louisiana, as well as East Texas. However, widespread heavy rainfall was relentless along and ahead of the surface front over Deep East Texas, all of North Louisiana, and Southwest Arkansas where widespread flash flooding occurred. Numerous roads and bridges were flooded or washed out, homes were flooded, and many high water rescues were required as many drivers drove around barricades and into the flooded roadways. Widespread rainfall amounts of 5-10+ inches fell during the 4 day period across much of East Texas, with amounts of 12-16+ inches across Sabine County. Several structures suffered some sort of water damage along with numerous road surfaces as well. Many or those road surfaces, bridges and low water crossings were completely washed out. This resulted in many high water rescues of stranded motorists, especially during the very beginnings of the prolonged flooding event. Many motorists drove around barricades and into the flooded roadways. The flash flooding event very quickly transitioned into a major hydrologic event as several rivers, lakes and creeks suffered major flooding conditions. Several shelters were opened by the Red Cross and by local churches across Northeast Texas to shelter residents effected by the flood. An Federal Disaster Declaration was declared for Marion, Harrison and Gregg Counties in Northeast Texas as a result of the flooding. Some of the more impressive 5-day rainfall totals were as follows: Hemphill 8.6 E: 18.60, Toledo Bend Dam: 16.70, Marshall 9.7 SE: 11.61, Sam Rayburn Dam: 11.40, Longview 0.9 E: 11.31, Carthage: 11.18, Center: 10.75, Henderson 6.9 WNW: 10.68, Jefferson: 10.34, Zavalla 2.0 ENE: 9.90, Big Sandy 3.9 E: 9.50, Broaddus: 9.14, Linden RAWS: 8.95, Lone Star: 8.54, Tyler 4.1 SSW: 7.83, Pittsburg: 7.63, Mineola 1.6 E: 7.28, Nacogdoches: 7.16, Jacksonville: 7.00, Texarkana RAWS: 5.77.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 3:17 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 8, 3:17 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CST TUE MAR 8 2016

.DISCUSSION...
CONVECTION QUICKLY SPREADING NEWD ACROSS THE REGION THIS
AFTERNOON...AS THE FIRST OF MANY DISTURBANCES MOVES ACROSS THE
AREA. HAVE EXTENDED TOR WATCH 38 TO PICK UP THE REMAINDER OF OUR
PARISHES IN N LA AND UNION COUNTY IN SRN AR...AS STORMS CONTINUE
TO MAINTAIN STRENGTH AS THEY MOVE EWD.

DEEP LAYER MOISTURE CONTINUES TO INCREASE...AS EVIDENCED BY
NEARLY A HALF AN INCH INCREASE IN THE PWAT FROM THE 12Z KSHV
SOUNDING TO THE 18Z SPECIAL SOUNDING. THIS IS SEVERAL STANDARD
DEVIATIONS FROM NORMAL FOR EARLY MARCH...AND QUITE INDICATIVE OF
THE POTENTIAL FOR HEAVY RAINFALL WITH THIS STRONG STORM SYSTEM. A
TRAINING AREA OF VERY HEAVY RAINFALL IS EXPECTED TO SET UP WITH
THE SECOND WAVE TONIGHT/WEDNESDAY...AND THE QPF FOR THIS TIMEFRAME
ALONE LOOKS TO REACH UPWARDS OF SIX TO TEN INCHES. FLASH FLOODING
WILL BECOME A CONCERN LATER TONIGHT...AS SOILS BECOME SATURATED
AND RAINFALL RATES INTENSIFY. IN ADDITION TO THE FLASH FLOODING
THREAT... EMBEDDED STRONG TO SEVERE STORMS WILL CONTINUE TO BE
POSSIBLE TONIGHT THROUGH WEDNESDAY...MAINLY S OF I-20...AS VERY
STRONG DYNAMIC FORCING CHARACTERIZED BY BROAD DIFFLUENCE ALOFT
OVERRULES THE LACK OF STRONG INSTABILITY.

MODELS INDICATE THAT WE COULD SEE AN ADDITIONAL ONE TO THREE
INCHES OF RAINFALL DURING THURSDAY...WHICH WILL LIKELY EXACERBATE
ANY ONGOING FLASH FLOODING. CONVECTIVE INTENSITY SHOULD DECREASE
SOME DURING THURSDAY HOWEVER...AS THE DYNAMIC FORCING OVHD IS FCST
TO DIMINISH AS THE UPPER LOW LIFTS NEWD. DRY-SLOTTING LOOKS TO
FURTHER DIMINISH OUR COVERAGE/INTENSITY...AT LEAST FOR A
TIME...AS WE MOVE THROUGH THURSDAY NIGHT. RAIN WILL CONTINUE
THROUGH FRIDAY AND SATURDAY...ALTHOUGH COVERAGE AND INTENSITY WILL
GRADUALLY DECREASE AS THE UPPER LOW MOVES OVHD.

A SECONDARY CLOSED LOW IS FCST TO MOVE IN ON THE TAIL OF THE
PREVIOUS AS WE MOVE INTO SUNDAY...AND MAY BRING ADDITIONAL
RAINFALL SUNDAY AND SUNDAY NIGHT. THE UPPER RIDGE IS FCST TO SET
UP OVER TX IN THE WAKE OF THE PREVIOUS WEEK'S DISTURBANCES...
LEAVING US WITH QUIET WEATHER TO FINISH OUT THE FCST PD. /12/

&&

PREV DISCUSSION... /ISSUED 1159 AM CST TUE MAR 8 2016/

AVIATION...
MVFR CONDITIONS ARE PREVAILING AT MOST TAFS SITES AS OF 1730Z.
HOWEVER...A SLOW MOVING LINE OF THUNDERSTORMS CURRENTLY IS WEST
OF K4O4 AND EXTENDS BACK TO THE SOUTHWEST THROUGH KTRL TO KINJ. A
SECOND CLUSTER OF THUNDERSTORMS IS LIFTING NORTH AHEAD OF THIS
LINE ACROSS SOUTHEAST TEXAS...AND IS APPROACHING KLFK AND KOCH.
CEILINGS AND VISIBILITIES WILL DETERIORATE BETWEEN 18Z AND 21Z AS
THESE TWO AREAS OF THUNDERSTORMS MOVE INTO THE ARKLATEX THIS
AFTERNOON. ALTHOUGH THERE MAY BE A BRIEF BREAK IN THE CONVECTION
BEHIND THIS FIRST WAVE OF THUNDERSTORMS IN EAST TEXAS...EXPECT
MORE THUNDERSTORMS TO DEVELOP TONIGHT AND PERSIST INTO THE DAY ON
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  71  63  73 / 100 100 100  80
MLU  65  74  66  73 /  90  90  90  90
DEQ  62  68  59  66 / 100 100  90  90
TXK  63  69  59  68 / 100 100 100  80
ELD  64  71  63  71 / 100 100 100  90
TYR  62  70  60  69 / 100 100  80  70
GGG  64  69  61  71 / 100 100  90  70
LFK  66  72  62  74 / 100 100  90  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ARZ050-051-
     059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR LAZ001>006-
     010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

12
Hazardous weather outlook, Mar 8, 11:46 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST TUE MAR 8 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-091800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-
1146 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL SPREAD INTO NORTH LOUISIANA AND SOUTHERN
ARKANSAS THIS AFTERNOON AND EVENING...AND FLASH FLOODING MAY
BECOME A PROBLEM LATE TONIGHT...AS THE SOILS BECOME SATURATED AND
ANOTHER ROUND OF HEAVY RAINFALL DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT FOR FLASH FLOODING WILL INCREASE BEGINNING WEDNESDAY
MORNING AS THE INTENSITY OF RAINFALL PICKS UP AND STORMS BEGIN TO
MOVE REPEATEDLY OVER THE SAME AREAS. IN ADDITION TO THE FLASH
FLOODING THREAT...EMBEDDED SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY SOUTH OF
I 20. ADDITIONAL RAINFALL AMOUNTS OF FOUR TO SIX INCHES...WITH
ISOLATED AMOUNTS OF UP TO TEN INCHES...WILL BE POSSIBLE THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED LATE TONIGHT.

OKZ077-TXZ096-097-108>112-124>126-136>138-149>153-165>167-091800-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE-
1146 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

CLUSTERS OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...CURRENTLY
MOVING INTO CENTRAL TEXAS...WILL MOVE INTO NORTHEAST TEXAS BY
AROUND MIDDAY...AND WILL SPREAD ACROSS REMAINING PORTIONS OF THE
AREA BY LATE AFTERNOON. INSTABILITY AND STRONG SHEAR WILL COMBINE
TO BRING A THREAT OF SEVERE STORMS THIS AFTERNOON AND EVENING.
HEAVY RAINFALL COULD BEGIN TO BE A PROBLEM AS EARLY AS TONIGHT
WITH THIS FIRST WAVE OF STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT FOR FLASH FLOODING WILL INCREASE BEGINNING WEDNESDAY
MORNING...AS THE INTENSITY OF RAINFALL PICKS UP AND STORMS BEGIN
TO MOVE REPEATEDLY OVER THE SAME AREAS. IN ADDITION TO THE FLASH
FLOOD THREAT...EMBEDDED SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND ISOLATED TORNADOES WILL BE POSSIBLE. ADDITIONAL RAINFALL
AMOUNTS OF FOUR TO SIX INCHES...WITH ISOLATED AMOUNTS OF UP TO TEN
INCHES...WILL BE POSSIBLE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY BE NEEDED THIS
AFTERNOON THROUGH TONIGHT.

12

In the hours before

Special weather statement, Mar 8, 11:40 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CST TUE MAR 8 2016

OKZ077-TXZ096-081830-
MCCURTAIN OK-RED RIVER TX-
1140 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN AND RED RIVER COUNTIES
UNTIL 1230 PM CST...

AT 1139 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CLOUDY TO 6 MILES NORTHEAST
OF FORT TOWSON TO NEAR DEPORT...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...IDABEL...BROKEN BOW...BAGWELL...MANCHESTER...WRIGHT CITY...
VALLIANT...DETROIT...MILLERTON...ANNONA...GARVIN...KIOMATIA...RUFE...NEGLEY...
OAK HILL...HOLLY CREEK...GOLDEN...BETHEL...PICKENS AND SHERWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3451 9459 3438 9453 3359 9478 3346 9531
      3388 9531 3387 9530 3391 9528 3389 9526
      3396 9523 3394 9516 3423 9515 3425 9505
      3451 9505
TIME...MOT...LOC 1739Z 236DEG 30KT 3430 9530 3406 9517 3354 9535

09
Local storm report, Mar 8, 3:03 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 PM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             NATCHITOCHES            31.76N  93.10W
03/08/2016  E0.88 INCH       NATCHITOCHES       LA   CO-OP OBSERVER

            NICKEL HAIL IN NATCHITOCHES

&&

EVENT NUMBER SHV1600045

25

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

39 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Flash Flood, Bowie

When
March 8, 3:20 PM CST to 6:30 PM CST
Where
Bowie County, 2.33 mi S of Bethlehem to 2.79 mi SSE of Daniels Chapel
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.516, -94.569

High water was reported over Hwy. 82 between Dekalb and New Boston, Texas.

Flash Flood, Bowie

When
March 8, 4:00 PM CST to 6:30 PM CST
Where
Bowie County, 1.25 mi N of Wake Vlg to 1 mi N of Wake Vlg
Cause
Heavy Rain
Reported by
Public
Coordinates
33.438, -94.081

Deep water reported at the intersection of New Boston Road and North Robison Road.

Flash Flood, Bowie

When
March 8, 4:20 PM CST to 6:30 PM CST
Where
Bowie County, 2.56 mi W of Hooks to 2.66 mi NE of New Boston
Cause
Heavy Rain
Reported by
Public
Coordinates
33.472, -94.294

Severe flooding was reported on Hwy. 82 between Hooks and New Boston, Texas.

Flash Flood, Bowie

When
March 8, 4:25 PM CST to 6:30 PM CST
Where
Bowie County, 1.86 mi WNW of Carbondale to 1.16 mi ENE of Simms
Cause
Heavy Rain
Reported by
Public
Coordinates
33.330, -94.480

Flash flooding was reported on several county roads in and around the Simms community.

Flash Flood, Harrison

When
March 8, 5:50 PM CST to March 10, 9:15 AM CST
Where
Harrison County, 1.73 mi SSE of Baldwin to 1.59 mi WNW of Karnack
Cause
Heavy Rain
Reported by
Public
Coordinates
32.697, -94.237

High water was reported flowing over FM 134 in Karnack, Texas.

Flash Flood, Shelby

When
March 8, 9:00 PM CST to March 9, 1:30 AM CST
Where
Shelby County, 1.83 mi NE of James to 5.04 mi NNE of Jordons Store
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.871, -94.101

Flooding reported across numerous county roads in Shelby County, Texas.

Flash Flood, Gregg

When
March 9, 12:00 AM CST to March 10, 9:15 AM CST
Where
Gregg County, 2.49 mi NE of White Oak to 1.7 mi NE of Judson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.557, -94.842

Numerous roads were underwater and closed in the city of Longview, Texas. The flooding was so widespread that a Disaster Declaration was declared for the city of Longview, Texas as well as for Gregg County itself. As many as 40 used cars were lost to flood waters athe the Patterson Used Car lot on West Cotton Street. More than 25 high water rescues were reported in the city of Longview during the height of the flash flood event. A temporary shelter was set up at the Longview Christian Fellowship Church. The number of structures flooded and the monetary dollar amount of those structures were not available for this writing.

Thunderstorm Wind, Smith

When
March 9, 3:12 AM CST
Where
Smith County, 1.77 mi E of Wood Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.471, -95.370

Tree down on County Road 431 near the intersection of County Road 472.

Thunderstorm Wind, Smith

When
March 9, 3:55 AM CST
Where
Smith County, 1.24 mi ENE of Galilee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.278, -95.411

Tree down across Dean Road between County Road 1130 and County Road 1113.

Flash Flood, Smith

When
March 9, 5:27 AM CST to 10:15 AM CST
Where
Smith County, 5.57 mi N of Garden Vly to 5.67 mi N of Garden Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.601, -95.529

County Roads 484 and 455 were flooded and closed south southwest of Mineola, Texas.

Thunderstorm Wind, Smith

When
March 9, 5:42 AM CST
Where
Smith County, 1.62 mi SE of Noonday
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.214, -95.399

Tree down on Farm to Market Road 2868 approximately 1 mile from Highway 155.

Thunderstorm Wind, Smith

When
March 9, 5:51 AM CST
Where
Smith County, 3.41 mi SSW of Lake Tyler
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.183, -95.197

Power poles down and partially covering the roadway at Farm to Market Road 344 and Highway 110.

Flash Flood, Cass

When
March 9, 5:58 AM CST to 10:30 AM CST
Where
Cass County, 2.61 mi NNE of Atlanta Muni Arpt to 0.27 mi ENE of Atlanta Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
33.133, -94.178

Low water crossings in Atlanta, Texas were flooded and closed.

Flash Flood, Smith

When
March 9, 6:25 AM CST to 10:15 AM CST
Where
Smith County, 1.46 mi WNW of Lindale to 1.6 mi N of Lindale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.525, -95.424

High water rescues were reported in the city of Lindale, Texas.

Flash Flood, Rusk

When
March 9, 6:37 AM CST to March 10, 9:15 AM CST
Where
Rusk County, 0.33 mi SSW of Old London to 1.39 mi NNW of Old London
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.226, -94.952

Flooded roadway at State Highway 42 and County Road 111.

Flash Flood, Rusk

When
March 9, 6:46 AM CST to March 10, 9:15 AM CST
Where
Rusk County, 1.2 mi SSW of Tainerville to 0.9 mi W of Tainerville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.164, -94.908

County Road 481 and Highway 64 were underwater west of Henderson, Texas.

Flash Flood, Smith

When
March 9, 6:47 AM CST to 10:15 AM CST
Where
Smith County, 1.73 mi NE of Galilee to 1.55 mi W of Peaceful Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.288, -95.409

Water over the roadway on CR. 1125 between Teton Road and CR. 1113.

Flash Flood, Gregg

When
March 9, 6:49 AM CST to March 10, 9:15 AM CST
Where
Gregg County, 1.45 mi SSW of Tenneryville to 1.42 mi SSW of Tenneryville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.510, -94.807

The intersection of Scenic and Fairway Drive was flooded and closed. Waggoner Street was also flooded and closed.

Flash Flood, Smith

When
March 9, 6:54 AM CST to 10:15 AM CST
Where
Smith County, 1.38 mi N of Gresham to 1.09 mi N of Gresham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.250, -95.350

Heavy flooding reported at CR. 165 and FM 2493.

Flash Flood, Smith

When
March 9, 6:59 AM CST to 10:15 AM CST
Where
Smith County, 2.11 mi ENE of Gresham to 1.81 mi WSW of Coplen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.236, -95.315

Farm to Market 2813 and Highway 69 underwater and closed.

Flash Flood, Smith

When
March 9, 6:59 AM CST to 10:15 AM CST
Where
Smith County, 1.47 mi SW of Flint to 2.93 mi S of Flint
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.183, -95.365

County Roads 173 and 177 were underwater and closed.

Flash Flood, Rusk

When
March 9, 6:59 AM CST to March 10, 9:15 AM CST
Where
Rusk County, 0.52 mi SSE of Tainerville to 0.88 mi ENE of Tainerville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.173, -94.897

High water was over the roadways of Highway 64 and CR. 481.

Flash Flood, Gregg

When
March 9, 7:00 AM CST to March 10, 9:15 AM CST
Where
Gregg County, 1.18 mi SSW of Judson to 1.08 mi SSW of Judson
Cause
Heavy Rain
Reported by
Public
Coordinates
32.565, -94.759

Many homes flooded on Ralph Street in North Longview.

Flash Flood, Smith

When
March 9, 7:00 AM CST to 10:15 AM CST
Where
Smith County, 2.14 mi NNW of Mt Sylvan to 3.92 mi N of Mt Sylvan
Cause
Heavy Rain
Reported by
Public
Coordinates
32.478, -95.467

High water reported in the Hideaway community. Some homes were threatened in the community as well.

Flash Flood, Smith

When
March 9, 7:03 AM CST to 10:15 AM CST
Where
Smith County, 1.54 mi WNW of Gresham to 1.34 mi NNW of Gresham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.240, -95.373

High water was reported on CR. 168 near Owens Elementary School.

Flash Flood, Rusk

When
March 9, 7:06 AM CST to March 10, 9:15 AM CST
Where
Rusk County, 15.46 mi ENE of Henrys Chapel to 14.14 mi ENE of Henrys Chapel
Cause
Heavy Rain
Reported by
Public
Coordinates
32.166, -94.798

Hwy. 64 was flooded in Henderson, Texas.

Flash Flood, Harrison

When
March 9, 7:10 AM CST to March 10, 9:15 AM CST
Where
Harrison County, 1.63 mi NE of Marshall to 2 mi NE of Marshall
Cause
Heavy Rain
Reported by
Public
Coordinates
32.549, -94.353

Highway 59 and Highway 43 was flooded and closed in Marshall, Texas.

Flash Flood, Smith

When
March 9, 7:30 AM CST to 10:15 AM CST
Where
Smith County, 1.42 mi NW of Tyler to 0.62 mi W of Peaceful Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.364, -95.318

Numerous city roads were flooded and closed in Tyler, Texas.

Flash Flood, Smith

When
March 9, 7:35 AM CST to 10:15 AM CST
Where
Smith County, 2.15 mi SSE of Carroll to 1.73 mi SE of Carroll
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.450, -95.540

County Road 419 west of Lindale, Texas was completely under water and a culvert was washed out.

Flash Flood, Rusk

When
March 9, 7:37 AM CST to March 10, 9:15 AM CST
Where
Rusk County, 0.32 mi E of Crimcrest to 0.35 mi NNW of Henderson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.150, -94.814

Henderson Fire Department assisted in the evacuation of residents of an apartment complex in Henderson, Texas on West Main Street from flooding.

Flash Flood, Rusk

When
March 9, 7:38 AM CST to March 10, 9:15 AM CST
Where
Rusk County, 1.75 mi E of Friar to 1.54 mi SSW of Craig
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.220, -94.870

Major road closures from flooding included U.S. 259, FM. 850 and 918.

Flash Flood, Harrison

When
March 9, 7:49 AM CST to March 10, 9:15 AM CST
Where
Harrison County, 2.04 mi NE of Marshall to 1.71 mi ESE of Marshall Northeast
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.554, -94.349

Hwy. 80 and Hwy. 43 was underwater on the east side of Marshall, Texas.

Flash Flood, Harrison

When
March 9, 8:50 AM CST to March 10, 9:15 AM CST
Where
Harrison County, 3.27 mi SSW of Leigh to 2.27 mi ENE of Lotta
Cause
Heavy Rain
Reported by
Public
Coordinates
32.560, -94.160

High water washed vehicles off the road in the community of Leigh, Texas.

Flash Flood, Harrison

When
March 9, 9:20 AM CST to March 10, 9:15 AM CST
Where
Harrison County, 2.07 mi S of Marshall Arpt to 1.63 mi SSE of Marshall Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
32.490, -94.300

Farm to Market 31 at Interstate 20 was flooded and closed.

Flash Flood, Smith

When
March 9, 9:24 AM CST to 10:15 AM CST
Where
Smith County, 3.45 mi S of Noonday to 3.05 mi S of Noonday
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.180, -95.420

Water was over the bridge at the 14000 block of County Road 1106.

Flash Flood, Gregg

When
March 9, 11:04 AM CST to March 10, 9:15 AM CST
Where
Gregg County, 2.21 mi NNW of Kilgore to 1.36 mi SSW of Kinsloe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.409, -94.896

Multiple high water rescues were reported in Kilgore, Texas.

Flash Flood, Gregg

When
March 9, 11:28 AM CST to March 10, 9:15 AM CST
Where
Gregg County, 1.82 mi NW of Kilgore to 1.71 mi SW of Kinsloe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.401, -94.898

Road closures from flooding in the Kilgore, Texas area included Turkey Creed, Houston Street, Stone Road, Pentecost Road, the Highway 135 underpass, Andrews Street, East North Street and Scene Street. A State Of Emergency was declared for the city of Kilgore, Texas as Turkey Creek, Big Head Creek and Rabbit Creeks had water pouring out of them so fast that it swamped roads, automobiles and homes. The park near Turkey Creek and the homes surrounding it were totally swallowed by the floodwaters. Mandatory evacuations were ordered. A Union Pacific train became stuck on the tracks off of FM. 349 and began to flood. Union Pacific workers were forced to abandon the train and climb to higher ground.

|Three shelters were set up to help residents with the emergency flood threat in the city of Kilgore, Texas. The total number of structures and their monetary damage estimates were not available for this entry.

Flash Flood, Harrison

When
March 9, 12:00 PM CST to March 10, 9:15 AM CST
Where
Harrison County, 1.54 mi NW of Hallsville to 1.16 mi NNE of Hallsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.513, -94.591

Water covered the roadway on Appaloosa Lane south of Maple Springs Church and North of Joy Lane. All streets were closed.

Flash Flood, Nacogdoches

When
March 9, 12:07 PM CST to March 10, 11:00 AM CST
Where
Nacogdoches County, 2.51 mi ESE of Looneyville to 1.81 mi W of Climax
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.733, -94.812

Excessive heavy rainfall resulted in water over the roadway on FM. 95 two miles south of U.S. 59. Water was also over the roadway on FM. 343 near Industrial Blvd. in Nacogdoches, Texas.

Flash Flood, Cherokee

When
March 9, 2:30 PM CST to March 10, 1:30 PM CST
Where
Cherokee County, 2.97 mi NNW of Hume to 2.08 mi S of Tecula
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.962, -95.342

Excessive heavy rainfall resulted in the closures of Cr. 4223, FM. 4705, FM. 856, CR. 4612, CR. 4408, CR. 4614, FM. 1227 and FM. 3230.

Flash Flood, Sabine

When
March 9, 2:53 PM CST to March 10, 2:00 PM CST
Where
Sabine County, 3.26 mi ENE of Yellowpine to 4.11 mi E of Hemphill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.304, -93.783

Texas Department of Transportation reported that the intersection of FM. 3315 and FM. 944 was flooded and closed as well as SH. 87.

Flash Flood, Harrison

When
March 9, 3:24 PM CST to March 10, 9:15 AM CST
Where
Harrison County, 2.83 mi N of Darco to 2.45 mi N of Darco
Cause
Heavy Rain
Reported by
Public
Coordinates
32.461, -94.431

Highway 43 was flooded and closed at Potter's Creek southwest of Marshall, Texas.

Flash Flood, Gregg

When
March 9, 11:31 PM CST to March 10, 9:15 AM CST
Where
Gregg County, 0.93 mi ENE of Kilgore to 0.6 mi WNW of Kilgore East
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.386, -94.866

Road closures were reported near Hwy. 259 and Hwy 31 between Interstate 20 and the Kilgore city limits. Both southbound and northbound lanes were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618062, 618063, 618064, 618113, 618114, 618126, 619275, 617092, 617093, 617975, 617094, 617095, 617980, 619282, 619283, 619284, 619285, 619286, 619287, 619288, 619289, 619290, 619291, 619292, 619293, 619732, 619733, 619734, 619735, 619737, 619739, 619740, 620114, 620116, 620117, 620126, 620127, 620136, 624155, 624154, and more.